Adjunct Research Fellow |   Lih, Ko-Wei
Contact Information
  • makwlih$\color{red}{@}$gate.sinica.edu.tw
  • +886 2 2368-5999 ext. 711
  • +886 2 2368-9771
Research Interests
  • Combinatorics
Education
  • M.A. and Ph.D. Duke University (1973, 1976)
  • B.S. National Taiwan University (1970)

Work Experience
  • Member Committee on Mathematical Projects, NSC, Taiwan 2014 -
  • 召集人 國科會科學教育處數學教育學門 2011/4 2014/3
  • 副理事長 中華民國數學會 2006/1 - 2008/12
  • 主任 國科會數學研究推動中心 1994/7 - 1996-6
  • 總辦事處處長 Academia Sinica, R.O.C. 1994/1 - 1996/11
  • 代理所長 Institute of Mathematics, Academia Sinica, R.O.C. 1987/1 -1987/8
  • 合聘研究員 資訊科學研究所 1985-1993
  • 副所長 Institute of Mathematics, Academia Sinica, R.O.C. 1984
  • Research Fellow Institute of Mathematics, Academia Sinica, R.O.C. 1982
  • Associate Research Fellow Institute of Mathematics,Academia Sinica, R.O.C. 1976
  • 所長 Institute of Mathematics, Academia Sinica, R.O.C. - 1993/7
  • 委員 行政院教育改革審議委員會

Research Descriptions

Ko-Wei Lih received his B.S. from the Department of Mathematics, National Taiwan University in 1970. He received his M.A. and Ph.D. in mathematics from Duke University, U.S.A. in 1973 and 1976, respectively. He joined the Institute of Mathematics, Academia Sinica as an Associate Research Fellow in 1976. He was promoted to Research Fellow in 1981 and held a joint position in the Institute of Information Science from 1985 to 1993. He was appointed the Deputy Director of the Institute of Mathematics in 1984. He became the Acting Director in January, 1987 and the Director in August, 1987. His two three-year terms were complete in July 1993. In January, 1994, he was appointed the Director General of the Central Office of Administration of Academia Sinica by President Y. T. Lee. He resigned from that post in November, 1996.

Dr. Lih taught on various occasions at Tamkang University, National Tsing Hua University, National Chiao Tung University, National Central University, National Chung-Cheng University, National Taiwan University, and National Yang Ming University. He was a visiting scholar at Massachusetts Institute of Technology and Ecole des Hautes Etudes en Sciences Sociales, Paris. He also served in the National Science Council from 1981 to 1982 and from 1983 to 1988 as a coordinator for mathematical projects. From July, 1994 to June, 1996, he was the Chairman of the Mathematics Research Promotion Center which is supported by the National Science Council. He has been appointed the Vice President of the Mathematical Society of R. O. C. since 2006. He received an outstanding research award from the National Science Council in 1986. In 2004, he received a Special Contribution Award by the Mathematical Society of R. O. C.

Dr. Lih's major research interest is in combinatorial mathematics. He has publications in the history of Chinese mathematics. He was the Chairman of the Committee for the History of Science, Academia Sinica from 1987 to 1990. Now he is a member of the International Commission on the History of Mathematics. Dr. Lih is very fond of reading works both in literature and philosophy. He published articles in these areas, too. He was the Executive Secretary of the Committee for Logic, Methodology, and Philosophy of Science, Academia Sinica from 1978 to 1995 and Chairman from 1995 to 2007.


Selected Publications
  1. (with Junran Lichen, Jianping Li, Xingxing Yu) "Approximation algorithms for constructing required subgraphs using stock pieces of fixed length" , Journal of Combinatorial Optimization , 2020.
  2. (with Yiqiao Wang, Xiaoxue Hu, Weifan Wang) "Plane graphs of maximum degree $\Delta \geq 7$ are edge-face $(\Delta + 1)$-colorable" , Journal of Graph Theory , 95, 99-124, 2020.
  3. (with Kuo-Ching Huang) "A note on $m$-near-factor-critical graphs" , European Journal of Combinatorics , 80, 273-276, 2019.
  4. (with Lichen Junran, Li Jianping) "Approximation algorithms for constructing specific subgraphs with minimum number of length-bounded stock pieces" , Information Processing Letters , 137, 11-16, 2018.
  5. (with Min Chen, Weifan Wang) "On choosability with separation of planar graphs without adjacent short cycles" , Bulletin of the Malaysian Mathematical Sciences Society , 41, 1507-1518, 2018.
  6. (with Junran Lichen, Jianping Li) "Approximation algorithms for constructing spanning $K$-trees using stock pieces of bounded length" , Optimization Letters , 11, 1663-1675, 2017.
  7. (with Ziyu Hu, Daphne Der-Fen Liu) "Upper bounds on strong chromatic index of Halin graphs" , Discussiones Mathematicae Graph Theory , 38, 5-26, 2017.
  8. (with Man Keung Siu) "Transmission of probability theory into China at the end of the nineteenth century" , A Delicate Balance: Global Perspectives on Innovation and Tradition in the History of Mathematics, Springer International Publishing, Switzerland , 395-416, 2015.
  9. (with Fengwei Xu, Weifan Wang) "Full orientability of the square of a cycle" , Ars Combinatoria , 122, 227-233, 2015.
  10. (with Hsin-Hao Lai) "Chordal graphs are fully orientable" , Ars Combinatoria , 122, 289-298, 2015.
  11. (with Honglin Ding, Jianping Li) "Approximation algorithms for solving the constrained arc routing problem in mixed graphs" , European Journal of Operational Research , 239 (1), 80-88, 2014.
  12. (with Kuo-Ching Huang) "Nordhaus-Gaddum type relations of three graph coloring parameters" , Discrete Applied Mathematics , 162 (1), 404-408, 2014.
  13. (with Lianzhu Zhang, Weifan Wang) "An improved upper bound on the adjacent vertex distinguishing chromatic index of a graph" , Discrete Applied Mathematics , 162 (1), 348-354, 2014.
  14. (with Hsin-Hao Lai, Chen-Ying Lin, and Li-Da Tong) "When is the direct product of generalized Mycielskians a cover graph?" , Ars Combinatoria , 117, 65-73, 2014.
  15. "Equitable coloring of graphs" , Handbook of Combinatorial Optimization, Second Edition, Springer, New York , 1199-1248, 2013.
  16. (with Weitian Li, Bor-Liang Chen, Kuo-Ching Huang) "Intersecting $k$-uniform families containing all the $k$-subsets of a given set" , Electronic Journal of Combinatorics , 20 (3), 2013.
  17. (with Hsin-Hao Lai) "The minimum number of dependent arcs and a related parameter of generalized Mycielski graphs" , Utilitas Mathematica , 91, 305-317, 2013.
  18. (with Hsin-Hao Lai) "Acyclic list edge coloring of graphs" , Journal of Graph Theory , 72 (3), 247-266, 2013.
  19. (with Bor-Liang Chen, Chih-Hung Yen) "Equivalence of two conjectures on equitable coloring of graphs" , Journal of Combinatorial Optimization , 25, 501-504, 2013.
  20. "Interpreting the squares of order nine in Choe Sok-chong's Kusuryak" , Studies in the History of Natural Sciences , 31 (1), 52-63, 2012.
  21. (with Daphne Der-Fen Liu) "On the strong chromatic index of cubic Halin graphs" , Applied Mathematics Letters , 25, 898-901, 2012.
  22. (with Hsin-Hao Lai, Ping-Ying Tsai) "The strong chromatic index of Halin graphs" , Discrete Mathematics , 312, 1536-1541, 2012.
  23. (with Fengwei Xu, Weifan Wang) "The minimum number of dependent arcs in $C^{3}_{3k}$" , Tamsui Oxford Journal of Mathematical Sciences , 27, 397-410, 2011.
  24. (with Yuehua Bu, Weifan Wang) "Adjacent vertex distinguishing edge-colorings of planar graphs with girth at least six" , Discussiones Mathematicae Graph Theory , 31, 429-439, 2011.
  25. (with Hsin-Hao Lai) "Acyclic list edge coloring of planar graphs" , Bulletin of the Institute of Mathematics, Academia Sinica (New Series) , 5, 413-436, 2010.
  26. "A remarkable Euler square before Euler" , Mathematics Magazine , 83, 163-167, 2010.
  27. (with Hsin-Hao Lai) "On preserving full orientability of graphs" , European Journal of Combinatorics , 31, 598-607, 2010.
  28. (with Lan Shen, Yingqian Wang, Weifan Wang) "On the 9-total-colorability of planar graphs with maximum degree 8 and without intersecting triangles" , Applied Mathematics Letters , 22, 1369-1373, 2009.
  29. (with Hsin-Hao Lai, Li-Da Tong) "Full orientability of graphs with at most one dependent arc" , Discrete Applied Mathematics , 157, 2969-2972, 2009.
  30. (with Daphne Der-Fen Liu, Weifan Wang) "On $(d,1)$-total number of graphs" , Discrete Mathematics , 309, 3767-3773, 2009.
  31. (with Jun-Yo Chen, Jiaojiao Wu) "Coloring the square of the Kneser graph $KG(2k+1, k)$ and the Schrijver graph $SG(2k+2,k)$" , Discrete Applied Mathematics , 157, 170-176, 2009.
  32. (with Yusheng Li) "Multi-color Ramsey numbers of even cycles" , European Journal of Combinatorics , 30, 114-118, 2009.
  33. (with Wei-Fan Wang) "Coupled choosability of plane graphs" , Journal of Graph Theory , 58, 27-44, 2008.
  34. (with Chen-Ying Lin, and Li-Da Tong) "Non-cover generalized Mycielski, Kneser, and Schrijver graphs" , Discrete Mathematics , 308, 4653-4659, 2008.
  35. (with Hsin-Hao Lai, Gerard J. Chang) "On fully orientability of 2-degenerate graphs" , Information Processing Letters , 105, 177-181, 2008.
  36. (with David Cariolaro) "The edge-choosability of the tetrahedron," , Mathematical Gazette , 92, 543-546, 2008.
  37. (with Wei-Fan Wang) "Note on coloring the square of an outerplanar graph" , Ars Combinatoria , 86, 89-95, 2008.
  38. (with Wei-Fan Wang) "On the sizes of graphs embeddable in surfaces of nonnegative Euler characteristic and their applications to edge choosability" , European Journal of Combinatorics , 28, 111-120, 2007.
  39. (with Wei-Fan Wang) "Coloring the square of an outerplanar graph" , Taiwanses Journal of Mathematics , 10, 1015-1023, 2006.
  40. (with Chen-Ying Lin, and Li-Da Tong) "On an interpolation property of outerplanar graphs" , Discrete Applied Mathematics , 154, 166-172, 2006.
  41. (with Wei-Fan Wang) "List coloring Halin graphs" , Ars Combinatoria , 77, 53-63, 2005.
  42. (with We-Fan Wang) "The edge-face choosability of plane graphs" , European Journal of Combinatorics , 25, 935-948, 2004.
  43. (with Wei-Fan Wang) "Equitable list coloring of graphs" , Taiwanese Journal of Mathematics , 8, 747-759, 2004.
  44. (with Wei-Fan Wang) "Light subgraphs and edge choosability of planar graphs without 3-cycles and 4-cycles" , Tamsui Oxford Journal of Mathematical Sciences , 20, 353-376, 2004.
  45. (with Li-Da Tong, and Wei-Fan Wang) "The linear 2-arboricity of outerplanar graphs" , Ars Combinatoria , 73, 13-22, 2004.
  46. (with Wei-Fan Wang) "Labeling planar graphs with conditions on girth and distance two" , SIAM Journal on Discrete Mathematics , 17, 264-275, 2003.
  47. (with Wei-Fan Wang, and Xuding Zhu) "Coloring the square of a K4-minor free graph" , Discrete Mathematics , 269, 303-309, 2003.
  48. (with Li-Da Tong, and Wei-Fan Wang) "The linear 2-arboricity of planar graphs" , Graphs and Combinatorics , 19, 241-248, 2003.
  49. (with Wenjie He, Xiaoling Hou, Jiating Shao, Weifan Wang, and Xuding Zhu) "Edge-partitions of planar graphs and their game coloring numbers" , Journal of Graph Theory , 41, 307-317, 2002.
  50. (with Wang Weifan) "Choosability and edge choosability of plane graphs without intersecting triangles" , SIAM Journal on Discrete Mathematics , 15, 538-545, 2002.
  51. (with Daphne Der-Fen Liu) "Circular chromatic numbers of some reduced Kneser graphs" , Journal of Graph Theory , 41, 62-68, 2002.
  52. (with Wang Weifan) "A new proof of Melnikov's conjecture on the edge-face coloring of plane graphs" , Discrete Mathematics , 253, 87-95, 2002.
  53. (with Wang Weifan) "Choosability and edge choosability of planar graphs without five-cycles" , Applied Mathematics Letters , 15, 561-565, 2002.
  54. (with Michel Deza, and Tayuan Huang) "Central circuit coverings of octahedrites and medial polyhedra" , Journal of Mathematical Research and Exposition , 22, 49-65, 2002.
  55. (with Weifan Wang) "The Whitney's triangulations of plane graphs" , Bulletin of the Institute of Combinatorics and Its Applications , 34, 55-57, 2002.
  56. (with Zengmin Song, Weifan Wang, and Kemin Zhang) "Edge-pancyclicity of coupled graphs" , Discrete Applied Mathematics , 119, 261-266, 2002.
  57. (with Wang Weifan) "Structural properties and edge choosability of plane graphs without 6-cycles" , Combinatorics, Probability and Computing , 10, 267-276, 2001.
  58. (with Szu-En Cheng) "and Ko-Wei Lih, An improvement on a spernerity proof of Horrocks" , Theoretical Computer Science , 263, 355-377, 2001.
  59. (with Wang Weifan) "The 4-choosability of planar graphs without 6-cycles" , Australasian Journal of Combinatorics , 24, 157-164, 2001.
  60. (with Li-Da Tong, and Jin-Ho Yan) "On cycle sequences" , Graphs and Combinatorics , 17, 129-133, 2001.
  61. (with Zengmin Song, Weifan Wang, and Kemin Zhang) "A note on list improper coloring planar graphs" , Applied Mathematics Letters , 14, 269-273, 2001.
  62. (with Wang Weifan) "Choosability, edge choosability, and total choosability of outerplane graphs" , European Journal of Combinatorics , 22, 71-78, 2001.
  63. (with Wang Weifan) "Light 3-faces of plane graphs without 6-cycles" , Tamsui Oxford Journal of Mathematical Sciences , 16, 205-212, 2000.
  64. (with Daphne Der-Fen Liu, and Xuding Zhu) "Star-extremal circulant graphs" , SIAM Journal on Discrete Mathematics , 12, 491-499, 1999.
  65. "The equitable coloring of graphs, in M. Pardalos and D. Z. Du eds., The Handbook of Combinatorial Optimization, Vol. 3, Kluwer, Boston, 1998, 543 - 566." , 1998.
  66. (with Jing-Ho Yan, David Kuo and Gerard J. Chang,) "Signed degree sequences of signed graphs" , Journal of Graph Theory , 26, 111-117, 1997.
  67. (with B. Baca, and I. Hollander) "Two classes of super-magic quartic graphs" , Journal of Combinatorial Mathematics and Combinatorial Computing , 23, 113-120, 1997.
  68. (with Bor-Liang Chen, and Ming-Tat Ko) "equitable and m-bounded coloring of split graphs" , Lecture Notes in Computer Science (Springer-Verlag.) , 1120, 1-6, 1996.
  69. (with Pou-Lin Wu) "On equitable coloring of bipartite graphs" , Discrete Mathematics , 151, 155-160, 1996.
  70. "Should we care if the brain is a computer? in Yu-Houng Houng and Jih-Ching Ho eds., Mind and Cognition: Collected Papers from 1993 International Symposium on Mind and Cognition, Institute of European and American Studies, Academia Sinica, Taipei, 1995, 83 - 94." , 1995.
  71. (with William Y. C. Chen, and Yeong-Nan Yeh) "Cyclic tableaux and symmetric functions" , Studies in Applied Mathematics , 94, 327-339, 1995.
  72. (with Bor-Liang Chen, and Pou-Lin Wu) "Equitable coloring and the maximum degree" , European Journal of Combinatorics , 15, 443-447, 1994.
  73. (with Bor-Liang Chen) "Equitable coloring of trees" , Journal of Combinatorial Theory Series B , 61, 83-87, 1994.
  74. (with Bor-Liang Chen) "A note on the m-bounded chromatic number of a tree" , European Journal of Combinatorics , 14, 311-312, 1993.
  75. "Rank inequalities for chordal graphs" , Discrete Mathematics , 113, 125-130, 1993.
  76. "From one gnomon to two gnomons - a methodological study of the method of double differences, in Cheng-hung Lin and Daiwie Fu eds., Philosophy and Conceptual History of Science in Taiwan, Kluwer Academic Publishers, Dordrecht, 1993, 149 - 166." , 1993.
  77. "Ko-Wei Lih, Bao Qi-Shou and his polyhedral Hun Yuan Tu, in C.-Y. Chen ed., Science and Technology in Chinese Civilization, World Scientific, Singapore, 1987, 93 - 108; reprinted in Cheng-hung Lin and Daiwie Fu eds., Philosophy and Conceptual History of Science in Taiwan, Kluwer Academic Publishers, Dordrecht, 1993, 209 - 220." , 1993.
  78. (with Bor-Liang Chen) "Diameters of iterated clique graphs of chordal graphs" , Journal of Graph Theory , 14, 391-396, 1990.
  79. "Ranks of chordal graphs" , Bulletin of the Institute of Mathematics, Academia Sinica , 16, 357-364, 1988.
  80. (with Bor-Liang Chen) "Hamiltonian uniform subset graphs" , Journal of Combinatorial Theory Series B , 42, 257-263, 1987.
  81. "On magic and consecutive labelings of plane graphs" , Utilitas Mathematica , 24, 165-197, 1983.
  82. (with F. K. Hwang) "Latin squares and superqueens" , Journal of Combinatorial Theory, Series A , 34, 110-114, 1983.
  83. (with E. T. H. Wang) "A convexity inequality on the permanent of doubly stochastic matrices" , Congressus Numerantium , 36, 189-198, 1982.
  84. "Majorization on finite partially ordered sets" , SIAM Journal on Algebraic and Discrete Methods , 3, 495-503, 1982.
  85. "Connected planar graphs are Sperner posets" , Tamkang Journal of Mathematics , 12, 209-213, 1981.
  86. (with E. T. H. Wang) "Monotonicity conjecture of permanents of doubly stochastic matrices" , Proceedings of the American Mathematical Society , 82, 173-178, 1981.
  87. (with E. T. H. Wang) "Permanental affine subspaces of generalized doubly stochastic matrices" , Bulletin of the Institute of Mathematics, Academia Sinica , 9, 69-74, 1981.
  88. "Sperner families over a subset" , Journal of Combinatorial Theory, Series A , 29, 182-185, 1980.
  89. "Type two partial degrees" , Journal of Symbolic Logic , 43, 623-629, 1978.
  90. (with G. J. Chang) "Polynomial representation of primes" , Tamkang Journal of Mathematics , 8, 197-198, 1977.
  91. (with G. J. Chang, M. C. Hu, and T. C. Shieh,) "Exact difference triangles, Bulletin of the Institute of Mathematics" , Academia Sinica , 5, 191-197, 1977.
  92. "Continuous degrees, Bulletin of the Institute of Mathematics" , Academia Sinica , 5, 171-180, 1977.